This month, Carol S. Portlock, MD, discusses neurologic toxicity following R-CHOP (rituximab, cyclophosphamide, doxorubicin, vincristine, prednisone).
And don’t forget to check out next month’s clinical dilemma – send in your responses for a chance to win an ASH Clinical News-themed prize!
A 73-year-old woman has stage III diffuse large B-cell lymphoma. I did not do a bone marrow biopsy, but she had a normal LP and normal brain MRI. She has had two courses of R-CHOP with a great response. However, she has developed pronounced short-term memory loss. She can no longer care for herself and does not remember events from the previous hour. Is this chemo brain? If so, what regimen would be safe to use?
“Chemo brain” is a diagnosis of exclusion. The information provided in the clinical description, though limited, implies that the patient had no relevant preexisting medical history of significance and that no clear etiology could be identified for the onset of memory loss (negative LP and brain MRI).
R-CHOP is a standard regimen rarely associated with such devastating toxicity. Etiologies to consider would be progressive multifocal leukoencephalopathy, which is recognized as a rare complication of rituximab therapy, or some other viral/infectious disease (HIV or cytomegalovirus) that might emerge during therapy and can present with dementia.
In older patients, steroid withdrawal and vincristine toxicity can cause excess fatigue, orthostatic hypotension, etc., which can cause memory loss without invoking transient ischemic attack or cerebrovascular accident. A simple way to handle steroid withdrawal is to add hydrocortisone maintenance between cycles (20 mg in the morning and 10 mg at night), and a simple way to address vincristine toxicity is to keep the dosing low or discontinue if warranted.
Cardiovascular disease is a well-recognized complication of R-CHOP in older patients. Another rare cause of memory problems or confusion is hyponatremia from either cyclophosphamide/syndrome of inappropriate antidiuretic hormone or, more commonly, from hyperglycemia in the setting of steroid use.
Whatever the etiology, it is a medical necessity to define the cause, if possible, and to treat it accordingly. Based on the information provided, it is hard to justify continuing R-CHOP until an etiology is identified and improved. Two cycles of R-CHOP are most likely insufficient to result in a curative outcome, but continuing therapy in this devastating scenario may only precipitate more neurologic toxicity.
- Hua Q, Zhu Y, Liu H. Severe and fatal adverse events risk associated with rituximab addition to B-cell non-Hodgkin’s lymphoma (B-NHL) chemotherapy: a meta-analysis. J Chemother. 2015;27:365-70.
- Sarkozy C, Coiffier B. Diffuse large B-cell lymphoma in the elderly: a review of potential difficulties. Clin Cancer Res. 2013;19:1660-9.
- Coiffier B, Thieblemont C, Van Den Neste E, et al. Long-term outcome of patients in the LNH-98.5 trial, the first randomized study comparing rituximab-CHOP to standard CHOP chemotherapy in DLBCL patients: a study by the Groupe d’Etudes des Lymphomes de l’Adulte. Blood. 2010;116:2040-5.
How did readers respond? Check out You Make the Call: Readers’ Response.
NEXT MONTH'S CLINICAL DILEMMA
An otherwise fit 92-year-old who presented with pancytopenia was diagnosed with Philadelphia chromosome negative B-cell acute lymphocytic leukemia. I am worried about using anthracycline-based chemotherapy because of his age. I am considering vincristine plus prednisone (low-intensity therapy). However, would you consider alternative therapies (i.e., inotuzumab ozogamicin or blinatumomab) in the upfront setting?
How would you respond? Email us at firstname.lastname@example.org.
Disclaimer: ASH does not recommend or endorse any specific tests, physicians, products, procedures, or opinions, and disclaims any representation, warranty, or guaranty as to the same. Reliance on any information provided in this article is solely at your own risk.